MAUDE Adverse Event Report: TERUMO BCT SPECTA OPTIA; SPECTRA OPTIA EXCHANGE SET

TERUMO BCT SPECTA OPTIA; SPECTRA OPTIA EXCHANGE SET
Catalog Number 4122201
Medical Device Problem Codes Adverse Event Without Identified Device or Use Problem (2993); Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Diarrhea (1811); Low Blood Pressure/ Hypotension (1914); Nausea (1970); Vomiting (2144); Loss of consciousness (2418); Cramp(s) /Muscle Spasm(s) (4521)
Date of Event 09/26/2025
Type of Reportable Event Death
Additional Manufacturer Narrative
Investigation: a review of the device history record (dhr) for this lot showed no irregularities during manufacturing that were relevant to this issue.Investigation is in process, a follow-up report will be provided.
 
Event or Problem Description
The customer reported that during a plasma exchange procedure with a postpartum patient diagnosed with devic syndrome the patient suffered severe hypotension, diarrhea, and loss of consciousness.They were disconnected and then transferred to the icu with an unfavorable outcome and subsequent death.Patient information is unknown at this time.The collection set is not available for return because it was discarded by the customer.This report is being filed due to patient death, although per current information there is no detectable malfunction with the terumo bct device or allegation of a malfunction.
 
Additional Manufacturer Narrative
This report is being filed to provide additional information in a.2, a.3a, a.4, b.5, b.6, b.7, h.6 and h.11.Investigation: a review of the device history record (dhr) for this lot showed no irregularities during manufacturing that were relevant to this issue.Per additional follow up from the customer, at the end of the procedure, the patient presented with hypotension, nausea, vomiting, altered mental status, cramps, and chest pain (normal ecg).Laboratory tests showed severe metabolic acidosis.The patient became stuporous and desaturated.Vasopressors were initiated.The patient was transferred to the intensive care unit.Poor respiratory mechanics.Orotracheal intubation was performed, followed by resuscitation with crystalloids, vasopressors, and antibiotics for post-procedure diarrhea.Poor outcome.Cardiac arrest and death.The patient was given preplanned medications of: calcium gluconate, vasopressors, and antibiotics.No autopsy was preformed.Septic shock with probable abdominal focus versus progression of underlying disease.Investigation is in process, a follow-up report will be provided.
 
Event or Problem Description
The customer reported that during a plasma exchange procedure with a postpartum patient diagnosed with devic syndrome the patient suffered severe hypotension, diarrhea, and loss of consciousness.They were disconnected and then transferred to the icu with an unfavorable outcome and subsequent death.Patient status before was paraplegic, amaurosis of the right eye and constipation.During the procedure the patient was hemodynamically stable and afebrile patient identifier is unknown at this time.The collection set is not available for return because it was discarded by the customer.This report is being filed due to patient death, although per current information there is no detectable malfunction with the terumo bct device or allegation of a malfunction.
 
Additional Manufacturer Narrative
This report is being filed to provide additional information in h.6 and h.11.Investigation: a review of the device history record (dhr) for this lot showed no irregularities during manufacturing that were relevant to this issue.Per additional follow up from the customer, at the end of the procedure, the patient presented with hypotension, nausea, vomiting, altered mental status, cramps, and chest pain (normal ecg).Laboratory tests showed severe metabolic acidosis.The patient became stuporous and desaturated.Vasopressors were initiated.The patient was transferred to the intensive care unit.Poor respiratory mechanics.Orotracheal intubation was performed, followed by resuscitation with crystalloids, vasopressors, and antibiotics for post-procedure diarrhea.Poor outcome.Cardiac arrest and death.The patient was given preplanned medications of: calcium gluconate, vasopressors, and antibiotics.No autopsy was preformed.Septic shock with probable abdominal focus versus progression of underlying disease.The run data file (rdf) was analyzed for this event.A review of the run data file and corresponding aim images did not identify a definitive root cause for the reported patient reaction and subsequent death.The run data file shows the appropriate alarms were raised and all safety systems remained in place.At 80 minutes, the operator reduced the patient¿s hct to 27%, prompting the device to boost plasma pump flow and raise the cell interface.As a result, the cell interface was raised to the top of the connector and caused the alarms ¿aim system saw red blood cells near top of connector¿ and ¿cells were detected in plasma line from centrifuge¿.At 81 minutes into the procedure the patient hct was raised to 36%, resulting in a lower plasma pump flow rate and cell interface.These alarms did not occur again after this change was made.Review of the run data file cannot confirm if this is related to the patient reaction.There was no clear root cause for the reported patient reaction and death.Signals in the run data file do not show any issues with the device.All safety systems remained in place and the correct alarms were raised.The device was found to be performing as intended.Investigation is in process, a follow-up report will be provided.
 
Event or Problem Description
 
Event or Problem Description
The customer reported that at the end of a plasma exchange procedure with a postpartum patient diagnosed with devic syndrome the patient suffered diarrhea, severe hypotension, nausea, vomiting, altered mental status, cramps, and chest pain (normal ecg).Laboratory tests showed severe metabolic acidosis.The patient then became stuporous and desaturated.Vasopressors were initiated.The patient was transferred to the intensive care unit.Poor respiratory mechanics.Orotracheal intubation was performed, followed by resuscitation with crystalloids, vasopressors, and antibiotics for post-procedure diarrhea.With a poor outcome.Cardiac arrest and death occurred on the (b)(6) 2025.The patient was given preplanned medications of: calcium gluconate, vasopressors, and antibiotics.The death note/summary indicated that the patient expired as an evolution of intensive therapy.The physician¿s opinion on the cause of death was due to septic shock with probable abdominal focus versus progression of underlying disease; however no autopsy was performed.Further follow up with the customer received on the 6th of november indicated that the cause of death was not suspect to the device.Additional information was received identified that the customer suspected the metabolic acidosis was caused by sepsis, and the septic shock originated from the abdomen.This suspicion was based on the presence of diarrhea and metabolic acidosis plus hypotension.No blood or fecal cultures were collected.There was no suspicion that the cvc placement could have contributed to the sepsis.Patient status before was paraplegic, amaurosis of the right eye and constipation.During the procedure the patient was hemodynamically stable and afebrile.The collection set is not available for return because it was discarded by the customer.This report is being filed due to patient death, although per current information there is no detectable malfunction with the terumo bct device or allegation of a malfunction.
 
Additional Manufacturer Narrative
This report is being filed to provide additional information in a1, b5, b6, b7, d4, h6 and h11.Investigation: a review of the device history record (dhr) for this lot showed no irregularities during manufacturing that were relevant to this issue.The run data file (rdf) was analyzed for this event.A review of the run data file and corresponding aim images did not identify a definitive root cause for the reported patient reaction and subsequent death.The run data file shows the appropriate alarms were raised and all safety systems remained in place.At 80 minutes, the operator reduced the patient¿s hct to 27%, prompting the device to boost plasma pump flow and raise the cell interface.As a result, the cell interface was raised to the top of the connector and caused the alarms ¿aim system saw red blood cells near top of connector¿ and ¿cells were detected in plasma line from centrifuge¿.At 81 minutes into the procedure the patient hct was raised to 36%, resulting in a lower plasma pump flow rate and cell interface.These alarms did not occur again after this change was made.Review of the run data file cannot confirm if this is related to the patient reaction.There was no clear root cause for the reported patient reaction and death.Signals in the run data file do not show any issues with the device.All safety systems remained in place and the correct alarms were raised.The device was found to be performing as intended.A disposable complaint history search was performed for this lot and found zero further reports for a similar issue on this lot.According to the therapeutic apheresis guide, the rate of adverse events during therapeutic apheresis is 4% to 5%, with the risk being slightly higher during the first procedure and varying considerably with the type of procedure; with adverse events from transfusion reactions occurring in 1.6% of therapeutic procedures.Morbidity and mortality related to therapeutic procedures are greater in acutely ill patients treated in a hospital setting than in "routine" patients treated in an outpatient setting.No fatalities were attributed to apheresis during 20,485 procedures reported from the swedish registry.The french apheresis registry calculated an overall mortality between 1/10,000 and 2/10,000.A patient's death during an apheresis series is most often attributed to an underlying disease and is rarely directly related to the procedure.Per terumo bct's medical review, the device did not cause or contribute to this incident.In conclusion, based on the clinical information available and investigation findings, the spectra optia system performed as intended, there were no suggested device failures, malfunctions, mislabeling, improper or inadequate design or manufacturing errors, nor were there any reported user errors that contributed to or caused these adverse events.Root cause: a review of the run data file and corresponding aim images did not identify a definitive root cause for the reported patient reaction and subsequent death.The run data file shows the appropriate alarms were raised and all safety systems remained in place.At 80 minutes, the operator reduced the patient¿s hct to 27%, prompting the device to boost plasma pump flow and raise the cell interface.As a result, the cell interface was raised to the top of the connector and caused the alarms ¿aim system saw red blood cells near top of connector¿ and ¿cells were detected in plasma line from centrifuge¿.At 81 minutes into the procedure the patient hct was raised to 36%, resulting in a lower plasma pump flow rate and cell interface.These alarms did not occur again after this change was made.Review of the run data file cannot confirm if this is related to the patient reaction.There was no clear root cause for the reported patient reaction and death.Signals in the run data file do not show any issues with the device.All safety systems remained in place and the correct alarms were raised.In summary, signals in the dlog do not show any issues with the spectra optia apheresis system.The device was found to be performing as intended and is safe to use.Based on the physician's findings, the cause of death was most likely due to septic shock with probable abdominal focus, however the origin of the sepsis cannot be definitively determined.Morbidity and mortality related to therapeutic procedures are greater in acutely ill patients treated in a hospital setting than in "routine" patients treated in an outpatient setting.A patient's death during an apheresis series is most often attributed to the underlying disease and is rarely directly related to the procedure.

Brand Name
SPECTA OPTIA
Common Device Name
SPECTRA OPTIA EXCHANGE SET
Manufacturer (Section D)
TERUMO BCT
lakewood CO 80215
Manufacturer (Section G)
TERUMO BCT
10810 w. collins ave
lakewood CO 80215
Manufacturer Contact
scot hilden
10810 w. collins ave
lakewood, CO 80215
MDR Report Key23367972
Report Number1722028-2025-00233
Device Sequence Number9950233
Product Code LKN
UDI-Device Identifier05020583122208
UDI-Public05020583122208
Combination Product (Y/N)N
Initial Reporter CountryAR
PMA/510(K) Number
K183081
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional
Initial Reporter Occupation Administrator/Supervisor
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 10/23/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number4122201
Device Lot Number2502073241
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/01/2025
Supplement Date Received by Manufacturer11/06/2025
12/16/2025
01/13/2026
Initial Report FDA Received Date10/23/2025
Supplement Report FDA Received Date11/17/2025
01/02/2026
01/21/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured02/07/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age34 YR
Patient SexFemale
Patient Weight60 KG